Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 52, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2020, 7:52 PM CDT for 6 counties in Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2020, 7:52 PM CDT (00:52 UTC)
- Expired
- Jun 9, 2020, 8:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 8:01 PM CDT | TSTM WND GST 72 | 3 Nw Spencer, IA | CORRECTS PREVIOUS TSTM WND GST REPORT FROM SPENCER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted.
835
WUUS53 KFSD 100052
SVRFSD
IAC021-035-041-059-141-143-100130-
/O.NEW.KFSD.SV.W.0052.200610T0052Z-200610T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
752 PM CDT Tue Jun 9 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Cherokee County in northwestern Iowa...
Eastern Osceola County in northwestern Iowa...
Dickinson County in northwestern Iowa...
Northern Buena Vista County in northwestern Iowa...
Clay County in northwestern Iowa...
Eastern O'Brien County in northwestern Iowa...
* Until 830 PM CDT.
* At 751 PM CDT, severe thunderstorms were located along a line
extending from near Ocheyedan to near Hartley to near Larrabee,
moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Everly around 800 PM CDT.
Royal, Peterson and Harris around 805 PM CDT.
Spencer In Clay County, Lake Park, Fostoria and Linn Grove around
815 PM CDT.
Sioux Rapids around 820 PM CDT.
Spirit Lake, Milford, Arnolds Park, Okoboji, Orleans, Wahpeton,
West Okoboji, Marathon, Webb and Lost Island Lake around 830 PM
CDT.
Other locations impacted by these severe thunderstorms include
Gillett Grove, Moneta, Dickens, Calumet and Rossie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4284 9562 4315 9551 4344 9571 4346 9497
4327 9491 4284 9491
TIME...MOT...LOC 0051Z 268DEG 29KT 4342 9559 4316 9541 4287 9548
HAIL...<.75IN
WIND...70MPH
$$
JM1 follow-up statement
269
WWUS53 KFSD 100112
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
812 PM CDT Tue Jun 9 2020
IAC035-100122-
/O.CAN.KFSD.SV.W.0052.000000T0000Z-200610T0130Z/
Cherokee IA-
812 PM CDT Tue Jun 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4285 9539 4290 9539 4316 9535 4344 9560
4346 9497 4327 9491 4284 9491
TIME...MOT...LOC 0112Z 268DEG 29KT 4343 9536 4317 9518 4288 9525
$$
IAC021-041-059-141-143-100130-
/O.CON.KFSD.SV.W.0052.000000T0000Z-200610T0130Z/
Osceola IA-Dickinson IA-Buena Vista IA-Clay IA-O'Brien IA-
812 PM CDT Tue Jun 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN OSCEOLA...DICKINSON...NORTHERN BUENA VISTA...CLAY
AND NORTHEASTERN O'BRIEN COUNTIES...
At 812 PM CDT, severe thunderstorms were located along a line
extending from near Lake Park to Spencer In Clay County to Linn
Grove, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Spencer In Clay County and Fostoria around 820 PM CDT.
Sioux Rapids around 825 PM CDT.
Milford, Okoboji and West Okoboji around 830 PM CDT.
Spirit Lake, Arnolds Park, Orleans and Webb around 835 PM CDT.
Marathon and Lost Island Lake around 840 PM CDT.
Other locations impacted by these severe thunderstorms include
Dickens, Gillett Grove and Rossie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4285 9539 4290 9539 4316 9535 4344 9560
4346 9497 4327 9491 4284 9491
TIME...MOT...LOC 0112Z 268DEG 29KT 4343 9536 4317 9518 4288 9525
HAIL...<.75IN
WIND...70MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:33 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 9, 4:33 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
433 PM CDT Tue Jun 9 2020
.SHORT TERM...(This Evening through Wednesday)
Issued at 359 PM CDT Tue Jun 9 2020
Cristobal continues to influence our region this afternoon as it
slides through the mid-Mississippi Valley. This is effectively
blocking the progression of our northern stream trough, which has
resulted in very little movement of the focus for rain from our
western CWA throughout today. As remnants of Cristobal continue to
lift northeast into the Great Lakes and weaken tonight, western
trough should be able to slowly push across our forecast area. This
should allow rainfall to gradually work eastward as well, though
portions of northwest Iowa may remain in a relative dry zone as the
rain lifts north through the I-29 corridor before shifting northeast
through Minnesota. Have already seen evidence of efficient rainfall
production up to 0.50 inch/hour, with localized higher rates in
small convective cells. Once the band starts moving east, should
progress enough that we don't see the continued training that we
have seen in our western counties over the past 18 hours. That along
with receptive dry ground should be able to handle expected rainfall
through tonight/Wednesday morning, thus no flood/flash flood watches
needed tonight.
As far as convective threat this evening, narrow dry area does have
locally higher surface vorticity and instability, as this area was
able to heat out much more than expected since Cristobal rain shield
largely remained east of the forecast area today. Not much for deep
layer shear in this area, as that is greater west of the main cool
front in eastern South Dakota. Deep warm layer with freezing levels
over 13kft, so also may be difficult to get large hail. However,
with the boundaries and higher DCAPE values, could see isolated
pulse storms produce stronger wind gusts or a brief spinup this
evening.
Aside from any severe/rain threat, strong post-frontal pressure
gradient will spread windy conditions across the region late this
afternoon and tonight. RAP/ARW soundings indicate 40-45kts atop the
mixed layer, briefly higher in some locations. With unidirectional
flow and cold advection, could see some of these gusts mix to the
surface. Have expanded the wind advisory northward to cover all
areas along/east of De Smet to Tyndall through tonight.
By tomorrow, could still see some light showers lingering in our far
east in the morning, but otherwise just looks like a breezy but
cooler day with highs largely in the lower 70s. While overall the
stronger gusts should diminish by daybreak or shortly after, some
models indicate potential for advisory level gusts to redevelop with
deeper mixing through the morning. Did not extend the headline to
cover this now due to uncertainty, but next shifts may want to
examine more closely.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 359 PM CDT Tue Jun 9 2020
Our slow-moving upper trough swings into the Great Lakes by
Wednesday evening, leaving us in northwest flow through the end
of the work week. While we cannot rule out some spotty light
afternoon showers if any subtle waves slide through this flow,
overall air mass is relatively dry, so will leave pops below
measurable from Wednesday night onward. Unlike a few days ago, the
operational GFS has come in line with warmer solutions for the
end of the week, so higher confidence in seasonable temperatures
for Thursday-Saturday.
By this weekend, upper ridge builds into the region, keeping us dry
and warmer through the weekend. Ridge begins to breakdown early next
week, and weak waves could bring spotty precip chances, but too much
disparity among the models to alter blended guidance pops at this
point.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 428 PM CDT Tue Jun 9 2020
Showers and thunderstorms will spread across the area this evening
before diminishing after 06Z. Will see brief reduced visibility
in heavier rain along with MVFR ceilings. Northwesterly winds will
increase as the frontal boundary sweeps eastward, gusting around
30 to 35 kts through Wednesday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 AM CDT Wednesday for SDZ071.
Wind Advisory until 4 AM CDT Wednesday for SDZ039-040-054>056-
060>062-065>070.
Wind Advisory until 10 PM CDT this evening for SDZ038-052-053-
058-059-064.
MN...Wind Advisory until 7 AM CDT Wednesday for MNZ071-072-080-081-
089-090-097-098.
IA...Wind Advisory until 7 AM CDT Wednesday for IAZ001>003-012>014-
020>022-031-032.
NE...Wind Advisory until 7 AM CDT Wednesday for NEZ014.
Wind Advisory until 4 AM CDT Wednesday for NEZ013.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JMHazardous weather outlook, Jun 9, 7:40 AM CDT, 12 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 740 AM CDT Tue Jun 9 2020 SDZ038-039-050-052>054-057>060-063-064-101245- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas- 740 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will continue today, with some areas of additional heavier rainfall around an inch possible. Some ponding of water is possible in low-lying and poor drainage areas. Northwest wind gusts from 35 to 45 mph are likely, especially this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-097-098-SDZ040-055-056-061-062-065>067-101245- Lincoln-Lyon-Murray-Pipestone-Rock-Brookings-Lake-Moody-McCook- Minnehaha-Hutchinson-Turner- 740 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are likely today, likely to bring rainfall from a half inch to inch through this evening. Stronger northwest winds will develop by later afternoon and evening, which could gust to 35 to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ068>070-101245- Bon Homme-Yankton-Clay- 740 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for southeast South Dakota. .DAY ONE...Today and tonight. Occasional thunderstorms today will bring rainfall up to three quarters of an inch to an inch. A few storms will likely bring some stronger wind gusts, 40 to 50 mph. Northwest winds will increase later this afternoon and into tonight, gusting at times to 45 to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-021-022-032-MNZ081-089-090-101245- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Ida- Cottonwood-Nobles-Jackson- 740 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...Today and tonight. Scattered thunderstorms developing this afternoon or early this evening will be capable of hail to half dollar size and wind gusts to 65 mph. A brief tornado is also possible. North to northwest winds will increase tonight, gusting at times to 35 to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ020-031-NEZ014-SDZ071-101245- Plymouth-Woodbury-Dakota-Union- 740 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms developing this afternoon or early this evening will be capable of hail to half dollar size and wind gusts to 65 mph. A brief tornado is also possible. North to northwest winds will increase later this afternoon and into tonight, gusting at times to 45 to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NEZ013-101245- Dixon- 740 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for northeast Nebraska. .DAY ONE...Today and tonight. Scattered thunderstorms developing this afternoon or early this evening will be capable of hail to half dollar size and wind gusts to 65 mph. A brief tornado is also possible. Northwest winds will increase later this afternoon and into tonight, gusting at times to 45 to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 9, 6:24 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 2 S CHANCELLOR 43.34N 96.99W
06/09/2020 M80 MPH TURNER SD TRAINED SPOTTER
REPORT VIA SOCIAL MEDIA.
&&
BALocal storm report, Jun 9, 6:34 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
634 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 2 WSW HURLEY 43.26N 97.13W
06/09/2020 TURNER SD PUBLIC
REPORT VIA SOCIAL MEDIA. SEMI-TRUCK TURNED
OVER ONTO ITS SIDE.
&&
BALocal storm report, Jun 9, 6:39 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST DAVIS 43.26N 97.00W
06/09/2020 M58 MPH TURNER SD MESONET
&&
BALocal storm report, Jun 9, 6:48 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST ROCK VALLEY 43.20N 96.30W
06/09/2020 E50 MPH SIOUX IA TRAINED SPOTTER
9 INCH DIAMETER PARTIALLY ROTTEN TREE LIMB
DOWN.
&&
BALocal storm report, Jun 9, 7:41 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 2 NE SIBLEY 43.42N 95.72W
06/09/2020 M57 MPH OSCEOLA IA MESONET
&&
BALocal storm report, Jun 9, 7:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 3 WNW EVERLY 43.18N 95.38W
06/09/2020 E50 MPH CLAY IA CO-OP OBSERVER
&&
BAThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:25 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, Dickinson | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.